Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 313, NWS Goodland, KS

September 9, 2019Logan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 9, 2019, 5:21 PM CDT for Logan County, Thomas County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2019, 5:21 PM CDT (22:21 UTC)
Expired
Sep 9, 2019, 6:00 PM CDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:44 PM CDT, 37 minutes earlier.

Area forecast discussion, Sep 9, 4:44 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
344 PM MDT Mon Sep 9 2019

.SHORT TERM...(This evening through Tuesday Night)
Issued at 237 PM MDT Mon Sep 9 2019

Looking aloft today, will see a more westerly flow take over.
Went and took pops down today to around 20%, and shifted the
higher pops to hug our southeastern border. As of 3 PM,
convection had begun developing along this area. That said, lower
levels still look like they are a bit dryer that previously
thought, so not expecting much convection or fog developing across
the Tri-State area this evening into tomorrow.

Any storms and showers that continue to develop will originate
along our southern CWA border and propogate slowly to the
east northeast. An isolated severe storm will be possible.
Threats anticipated will be large hail and damaging wind. Showers
and storms are expected to end by midnight.

Tuesday, an upper level trough will deepen and push it's way from
the west coast over Colorado, lining up southwest of our area,
centered on WFO PUB's area by Wednesday night. Along with this, we
will see the return of some mid-level moisture. This may be just
enough to generate a couple of showers and storms, but, at this
time, no severe weather is expected.

Will be taking a closer look at winds tomorrow, guidance is in
disagreement, but we may see some significant sustained winds
across the area. Went with CONSALL for the Tuesday evening time
period. RH's will still be too high for any fire weather concerns,
but it's something that should be mentioned.

.LONG TERM...(Wednesday through Monday)
Issued at 111 PM MDT Mon Sep 9 2019

A trough moves northeast into the northern Plains by Thursday
morning with a ridge sitting over most of the eastern U.S. The
trough moves out of the northern and central Plains Thursday night
as a ridge moves in over the Intermountain West. Almost zonal flow
aloft moves over the Tri-State area Friday through Saturday as a
ridge and trough move across southern Canada. Low pressure extends
south into the northwest and north-central U.S. through Sunday as
the center of high pressure sits just off the Mid-Atlantic coast.
During the day Monday, a ridge develops over the Intermountain West
as a trough forms along the Pacific Northwest coastline.

A cold front moves across the Tri-State region Wednesday night
associated with a mid-latitude cyclone over the eastern Dakotas.
Showers and thunderstorms are expected Wednesday evening
associated with the front. There is an isolated chance for storms
Thursday evening along and south of Hwy 40/287 with otherwise dry
conditions through the beginning of next week. High pressure at
the surface moves over the Plains and Intermountain West behind
the cold front. By Saturday, leeside troughing develops along the
Front Range of the Rockies.

High temperatures in the mid-70s to lower 90s are expected with
cooler temperatures Thursday and Friday. Low temperatures will
range from the upper 40s to mid-60s with the coldest morning Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM MDT Mon Sep 9 2019

Throughout the remainder of the TAF period, VFR conditions are
expected to prevail at the Goodland and McCook terminal. This
afternoon, there will be a chance of showers and storms impacting
the terminals, but confidence on timing and location was too low
to add in the TAFs. Storms will start in the afternoon, ending by
midnight tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...EV
Hazardous weather outlook, Sep 9, 12:08 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1108 AM MDT Mon Sep 9 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1108 AM MDT Mon Sep 9 2019 /1208 PM CDT Mon Sep 9 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon, a few strong to severe thunderstorms are possible
in southwest Nebraska and northwest Kansas. The primary threats with
these storms will be large hail, damaging winds, and heavy
downpours. Storms should form this afternoon and move east out of
northwest Kansas around midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A few strong to severe thunderstorms are possible on Tuesday and
Wednesday. Wednesday will have greater chances as a front moves
across the Tri-State area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not required.

In the hours before

Local storm report, Sep 9, 12:32 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1132 AM MDT MON SEP 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       4 S OAKLEY              39.07N 100.85W
09/09/2019  M1.20 INCH       LOGAN              KS   PUBLIC

            TOTAL RAINFALL OVER PREVIOUS 12 HOURS.
            RELAYED VIA EM.

0755 AM     HEAVY RAIN       OAKLEY                  39.13N 100.86W
09/09/2019  M1.12 INCH       LOGAN              KS   EMERGENCY MNGR

            TOTAL RAINFALL OVER PREVIOUS 12 HOURS.

0755 AM     HEAVY RAIN       5 SSE OAKLEY            39.05N 100.83W
09/09/2019  M1.00 INCH       LOGAN              KS   PUBLIC

            TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
            RELAYED VIA EM.

0700 AM     HEAVY RAIN       OAKLEY                  39.13N 100.86W
09/09/2019  M1.10 INCH       LOGAN              KS   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            OAKLEY. TOTAL RAINFALL OVER PREVIOUS 12
            HOURS. VIA TWITTER.

0700 AM     HEAVY RAIN       4 SW ARAPAHOE           38.81N 102.23W
09/09/2019  M1.35 INCH       CHEYENNE           CO   COCORAHS

            TOTAL RAINFALL OVER PREVIOUS 24 HOURS.

&&
Special weather statement, Sep 9, 4:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
451 PM CDT Mon Sep 9 2019

KSZ014-015-092215-
Sheridan KS-Thomas KS-
451 PM CDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Grinnell, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Menlo, Angelus and Seguin.

LAT...LON 3913 10067 3917 10081 3939 10074 3931 10049
TIME...MOT...LOC 2150Z 203DEG 18KT 3922 10071

DDT
Special weather statement, Sep 9, 4:57 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
457 PM CDT Mon Sep 9 2019

KSZ028-092215-
Logan KS-
457 PM CDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 515 PM
CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Russell Springs, or 19 miles west of Scott State
Lake, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Russell Springs.

LAT...LON 3879 10135 3906 10105 3894 10085 3870 10120
      3870 10134
TIME...MOT...LOC 2157Z 227DEG 19KT 3878 10125

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:06 AM CDTSpecial Weather StatementGLDSherman24 min
Sep 9, 4:51 PM CDTSpecial Weather StatementGLDSheridan24 min
Sep 9, 4:57 PM CDTSpecial Weather StatementGLDLogan18 min
Sep 9, 5:08 PM CDTSevere Thunderstorm WarningGLDSheridan52 min
Sep 9, 5:29 PM CDTSevere Thunderstorm WarningGLDLogan23 min
Sep 9, 5:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan32 min
Sep 9, 6:10 PM CDTSpecial Weather StatementGLDSheridan20 min
Sep 9, 6:15 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan33 min
Sep 9, 6:27 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas48 min
Sep 9, 6:56 PM CDTSevere Thunderstorm WarningGLDLogan34 min
Sep 8, 8:31 PM CDTSpecial Weather StatementGLDCheyenne14 min
Sep 8, 10:03 PM CDTSpecial Weather StatementGLDYuma27 min
Sep 9, 12:36 AM CDTSpecial Weather StatementGLDCheyenne24 min
Sep 9, 12:56 AM CDTSpecial Weather StatementGLDKit Carson34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.